Join 3,433 readers in helping fund MetaFilter (Hide)


Depilation & tretinoin?
November 14, 2007 1:00 PM   Subscribe

I've been using tretinoin for adult acne since July, and my purge phase seems like its never going to end.

One thing that seems to re-aggravate my skin when it's ready to calm down is depilation. I used to wax my upper lip, but the tretinoin label specifically says not to wax. Tweezing, both lips and brows, seems to provoke more zits, as well as taking for-freaking-ever. I've been thinking about bleaching the hair on my upper lip, but am worried that this will just make everything bust out anew.
I'm hairy as a saquatch and covered in zits. Please help!
posted by anonymous to Clothing, Beauty, & Fashion (16 answers total)
 
YMMV, but I never actually thought bleaching helped. it just makes the hair lighter, which, unless you're pale as a ghost, isn't any less noticeable.

That, and I tried the stuff once (eyebrows, long story). Burned more than a little.

Can you call your dermatologist for advice? Maybe skipping a day to wax would be OK? (although waxing over zits sounds way painful).
posted by Kellydamnit at 1:10 PM on November 14, 2007


have you seen your gynecologist? acne and facial hair are textbook symptoms of polycystic ovarian syndrome. it's worth checking out, as pcos can cause insulin resistance and/or diabetes, and interfere with fertility.

the gyno might be able to hook you up with some treatments that target the hormones that are to blame.
posted by thinkingwoman at 1:12 PM on November 14, 2007


I'm sorry, but acne and facial hair are normal. Having them does not mean you have polycystic ovarian syndrome.
posted by dino terror at 1:45 PM on November 14, 2007


Speaking from experience - do not wax. The label is not lying.
That said - I would check back in with your doc. If you have been on Accutane that long and are still experiencing a lot of acne - you may need to look at your treatment. I see a lot of progress within a month.
And to be the voice in the middle of thinkingwoman and dino terror - a lot of acne and a lot of hair can be symptoms of PCOS - and it does often go undiagnosed for years so I can see how someone with experience with it would be sensitive to warning signs. That said - I'm hairy and acne prone and do not have pcos - some of us are just unlucky without a diagnosis.
posted by Wolfie at 2:29 PM on November 14, 2007


You would need to check the contraindications with your acne meds, but you could try a depilatory creme like Nair. It's what I use on my face.
posted by bluefly at 3:01 PM on November 14, 2007


Nthing "see a doc." You may or may not have anything like polycystic ovarian syndrome, but a doctor visit might discover something that is keeping your skin from clearing up.

Also, some recent research seems to have suggested that a diet high in refined carbohydrates aggravates acne. If you haven't already, try cutting out as much junk food from your diet as you can, and fill up on fruits, veggies, whole grains, lean protein and low-fat dairy. Eat dried apricots instead of cookies for dessert and save the sweets for a treat.
posted by Rosie M. Banks at 3:09 PM on November 14, 2007


DO NOT WAX! The worst breakout of my life occurred when I waxed while on Retin-A.

FWIW, I've given up on all commercial anti-acne treatments with the exception of BP for the ocassional zit (which hasn't materialized since my new regimen.)

If you'd like to know what I'm using (all cheapie stuff you can pick up at the health food store), email me.
posted by notjustfoxybrown at 3:25 PM on November 14, 2007


Tretinoin is NOT Accutane, it is Retin-A. Your dermatologist may have to adjust the dosage. I would definately ask them for advice.

It does come in different dosages. The brand name also comes in a "micro" form that lasts longer throughout the day.

I would definately ask my dermatologist if you are not getting any better. Maybe a different dose, or additional medication may be needed.
posted by 6:1 at 3:44 PM on November 14, 2007


FWIW--my sons and I all had to be on BenzaClin and Retin-A at the same time. This doesn't mean you also need this, but know that maybe you should ask about it??

This is not medical advice, yadda yadda, consult your physician. This is just my personal family experience.
posted by 6:1 at 3:46 PM on November 14, 2007


My experience with topical retinoids featured some unpleasant purging for several weeks. I thought things were getting permanently better around week six or so, but it was a mere brief respite. Things only really started to improve significantly around the end of the third month, and I do still get the occasional pimple a year later.

I think, however, that if you're still breaking out a lot after four or five months of treatment, you should ask your doctor about adjusting what you're doing. You may need to add a topical or oral antibiotic, or it might help to switch to Retin-A micro (a time release formula) or the more powerful Tazorac. Alternately, if it looks like irritation from the Retin-A is compounding the problem, you might want to switch to the milder Differin, or a lower concentration of the Retin-A. Depending on where your breakouts are, you may (also/alternately) have rosacea, which can look a lot like acne, and responds to some of the same and some different medications. It can't hurt to look into hormonal things, too, like PCOS, as mentioned above.

It's true that waxing and tweezing don't combine well with retinoids, alas. Once you have things under control, you may be able to take a little time off the topical medication before it's time for you to do your depilation.

It can be hard to find just the right treatment plan for adult acne. Don't be afraid to ask your doctor to help you adjust what you're doing. Good luck!
posted by redfoxtail at 4:01 PM on November 14, 2007


I'm sorry, but acne and facial hair are normal. Having them does not mean you have polycystic ovarian syndrome.

True, but it could mean something as simple as a hormonal imbalance.
posted by Kellydamnit at 6:35 PM on November 14, 2007


yeah, sorry, i didn't mean for it to sound so, er, definitive. the "hairy as a sasquatch and covered in pimples" comment just jumped out at me because it seemed so extreme. i know all women get zits and random, unfortunate hairs (myself included), but anything that extreme deserves some kind of further investigation, especially if you find it distressing.

it may be nothing, or it may be nothing you care to pursue, but there may be some simple treatments from a different angle that may help. that's all.
posted by thinkingwoman at 7:39 PM on November 14, 2007


Have you tried Nair, the type for your face? I actually use it as an exfoliating facial mask, totally clears up my skin. Only thing is if your skin is really dry or raw it might make it worse, however the face stuff is surprisingly mild. It's nothing like the leg stuff (which made my pores bleed uggh).
posted by whoaali at 8:55 PM on November 14, 2007


Have you thought about laser treatments for the hair? Laser treatments can get a bit pricey, but I have a friend who says they worked wonders for her. I'm sure that if you found a good place they could tell you how the treatments would affect your acne and vice versa.
posted by bluishorange at 9:02 PM on November 14, 2007


the "hairy as a sasquatch and covered in pimples" comment just jumped out at me because it seemed so extreme.

I was thinking the same thing. It sounds like a symptom of a basic overabundance of testosterone to me, actually.
And even if not, well, it's a simple blood test to rule it out.

Hey, here's a thought... what about the BC pill (or ring or patch)? I know tons of people who were put on it for acne, and I noticed I need to wax a lot less when I'm on BC versus when I'm not.
posted by Kellydamnit at 9:18 PM on November 14, 2007


It's worth pointing out--again--that you might have the best luck stopping treatment entirely.

I too went the Retin-A route and it was a disaster. The time when I was supposed to be getting better, after everything had been dug out of my pores and pizza'd all over my face? Never came. I stopped Retin-A (micro, fwiw) and people asked me what treatment I'd *started*. I now have the occasional breakout (taken care of by OTC meds) and have balanced my skin with other (still medical) means.

As for waxing while pimply, I wouldn't recommend it. The pain, especially of the pimples I had while using Retin-A (worse than normal!), does not seem to be worth the gain. I would recommend instead (based purely on the experiences mentioned above) trying Nair. You could also ask a professional aesthetician what they would suggest you do.
posted by librarylis at 11:39 PM on November 14, 2007


« Older I want to start a cd review bl...   |  I do freelance graphics and ha... Newer »
This thread is closed to new comments.